HCP Live
Contagion LiveCGT LiveNeurology LiveHCP LiveOncology LiveContemporary PediatricsContemporary OBGYNEndocrinology NetworkPractical CardiologyRheumatology Netowrk

Considerations for the Management of Hypoglycemia and Diabetes in Schools - Episode 4

Available Therapies for the Management of Severe Hypoglycemia in Pediatric Patients with Diabetes

Amy Hess-Fischl, MS, RD, LDN, BC-ADM, CDCES reviews the currently available rescue modalities for use in pediatric patients with diabetes experiencing severe hypoglycemia or very low blood sugar.

Amy Hess-Fischl, MS, RD, LDN, BC-ADM, CDCES: When it comes to severe hypoglycemia, we need to talk about glucagon, and there are 3 different formulations on the market today. The first is the original that’s been around since its inception. It’s a traditional glucagon emergency kit that has saline and a dry powder that has to be reconstituted. That’s the first that is available. The second are prefilled shelf-stable injectables. Then the third is a nasal version. All 3 can be used in a multitude of situations.

The choice of which glucagon to use is going to be dictated by the child’s insurance and what is available to them. But also we want to take into consideration the school setting. If a nurse is not available every day, having easier methods to use may be a much better option. We do know in the past that the traditional glucagon emergency kit was a fearful conversation to have with staff who are not health care professionals. So using the prefilled injectable or even the nasal version is going to be a better option for those school staff who may have to do this in the classroom. I want to be very clear of course that severe hypoglycemia and glucagon is not something that’s used on a daily basis. These are again emergent situations where we want people to be prepared just in case it’s going to happen. We want to have the easiest method available that’s able to be used and going to be effective. We will know that the child is going to have an increase in their glucose level because of the glucagon that’s being delivered.

Glucagon itself is going to take about 15 minutes to have an impact on glucose levels. It’s important that people understand that. Also we want to keep in mind that this is one of the safest medications that somebody can give, but also that it’s not going to cause the blood sugar to rise incredibly high. We’re talking anywhere from 120 to 170 points. I want people to rest assured that we’re not talking about these poor children having blood sugar levels in the upper 300 mg/dL range and they’re going to feel awful all day. This is a rescue medication that’s just going to raise the blood sugar enough by dumping all of the glucose from the liver to keep the child safe.

Transcript edited for clarity